Share Facebook


09-18-2013, 03:06 PM   #1
SarahD
Senior Member
 
SarahD's Avatar
 
Join Date: Feb 2012
Location: Cambridge, United Kingdom
Allopurinol dose

I'm due to start Allopurinol in combination with Aza soon, since my 6MMP levels were high but my 6TGN levels sub-optimal on Aza alone. My doctor is suggesting reducing my Aza dose from 125mg to 25mg, and adding in 200mg Allopurinol daily. From what I've read this Allopurinol dose seems on the high side. Most people seem to take 100mg, though a couple of papers I've come across on the use of Allopurinol with Aza for IBD mention a dose range of 100-300mg.

For those of you who have taken Azathioprine and Allopurinol in combination, would you mind sharing what dose of each drug you take?

Finally, did this combination lead to an improvement in your Crohn's and if so how quickly did this happen?

Thanks,

Sarah
__________________
Symptoms from the age of 12. Mis-diagnosed with UC at the age of 13, and later diagnosed with Crohn's in January 2012 at 24 years old. Disease mainly in terminal ileum.


Current meds:
Azathioprine, Allopurinol, Calcichew D3-Forte, Fortijuice, Alendronic acid, Ranitidine

Previous meds:
Augmentin, Doxycycline, Lansoprazole, Asacol, Pentasa, Prednisolone, Entocort, Cipro, Flagyl, Elemental Extra 028
09-18-2013, 04:31 PM   #2
Johnnysmom
Forum Monitor
 
Johnnysmom's Avatar
 
Join Date: Oct 2011
Location: Cincinnati, Ohio

My Support Groups:
My son was 12 years old and was originally on 50 mg of 6mp (sister drug of Aza) when they added 100mg of allopurinol they cut the dose of 6mp to 25 mg.

We had about a year and a half of adjustments for various reasons. He was steadily getting better that whole time. I would say it took him a full year and a half before his fecal cal was normal, feeling great, normal labs.
__________________
Mom of Johnny
Dx Oct 11 2011 Crohns disease
Prednisone done 12/30/11
6mp 50mg every day
Allopurinol 50mg -discontinued per new G.I. on 11/01/12
Multi Vitamin
Vitamin D3 1000mg
Prayer
09-18-2013, 04:45 PM   #3
jrtdogmom1
 
jrtdogmom1's Avatar
 
Join Date: Mar 2013
Location: Salt lake city, Utah
I tried those in combination, with varying levels of both drugs, with no success in reaching therapeutic levels, and the side effects of the drugs made me feel aweful, without doing anything to control my Crohns symptoms. I finally quit both and it took a week for the headache to subside, and my energy levels started slowly coming back up. The drugs created an anemia issue for me that has taken some time to resolve. Hope that yours works better for you, but if is not going right, you have to make the call because your Gastro doc may not.
09-19-2013, 12:46 AM   #4
Patricia56
Senior Member
 
Patricia56's Avatar
 
Join Date: Jul 2012
Location: Northern California, USA
I suggest you ask your doctor to explain the dosing on the Allopurinol.

It is typical for it to take up to 4 months for you to see a significant change in symptoms on AZA - assuming it has reached therapeutic values. It works by causing early cell death so the cells that are already around will continue while the new ones being produced will start to die off sooner than they are supposed to do so. Takes several weeks to 4 months for the whole process to kick in.

You should be having frequent labs during this period - for example every 2 weeks for the first 2 months then every 4 weeks for 2 months then every 3 months after that. More often if there is a problem with liver enzyme levels or blood counts.
__________________
Badger, 18, CD, overall great guy
Dxd age 10, 2006 after nearly 1 year of active sx
Current CD meds: Remicade, Methotrexate and Omeprazole, Vit. D, Calcium, Folic Acid, Probiotic

Nothing I say here should be construed as medical advice. I am not a doctor. These are just my opinions.
09-20-2013, 03:32 AM   #5
SarahD
Senior Member
 
SarahD's Avatar
 
Join Date: Feb 2012
Location: Cambridge, United Kingdom
Thanks everyone for your input.

jtdogmom1, do you recall what your maximum doses of Aza and Allo were? I didn't have any side effects when I started Aza on it's own last year so I'm hoping I won't get any this time, but I know it might happen. I've let my boss know about the med change (I had to tell him about the blood tests anyway, so I thought I may explain why I needed them) so he is on board and if I need to take time off I think he will be supportive.

Patricia56, I'm already on Aza and am right at the lower end of what they consider to be a therapeutic level in terms of the 6TGN metabolite. I'm hoping that it'll take less time to kick in given that the drug is already in my system, all be it at a slightly less than optimal level. Fingers crossed anyway! This is my last attempt before moving onto anti-tnf treatment, which like many of us here I'd rather not have to do, but what will be will be. I'll be having weekly bloods from when I start the Allo, and another metabolite test approx 5 weeks after commencing to check that it's having the desired effect.
09-20-2013, 10:40 AM   #6
Patricia56
Senior Member
 
Patricia56's Avatar
 
Join Date: Jul 2012
Location: Northern California, USA
You know, in the US there is some controversy about whether the metabolite testing is useful. A lot of doctors here seem to prefer to make treatment decisions based on how the patient is actually doing and a lot don't ever run the metabolite tests.

When you have a patient that appears to be doing poorly despite being at an appropriate dose - that is when they might run the metabolite testing. But it seems more often they just increase the dose and follow with regular labs.

If the liver enzymes go up it is presumed that the medication is not being metabolized safely and the dose is dropped or allopurinol added with regular lab tests used to assess effectiveness of the change.

I assume you have not been able to get into remission so far but had elevated liver enzymes when they raised the AZA dose?

We haven't had to do that but I've read posts where this combo solved the problem for a kid or adult. Hopefully it will do the trick for you.
09-20-2013, 11:18 AM   #7
SarahD
Senior Member
 
SarahD's Avatar
 
Join Date: Feb 2012
Location: Cambridge, United Kingdom
Hi Patricia56,

Thanks once again for your input.

I've been on Aza since December 2012 and I'm still not in remission despite being on slightly more than the maximum suggested for my weight (125mg daily, I weigh approx. 44kg). I actually asked my doctor to run the metabolite test after doing some reading on here. It showed that my 6TGN level was just a little bit lower than the lower boundary of what is considered to be a therapeutic level and my 6MMP level was around 8000, and high levels (>5000) have been associated with liver toxicity. Strangely enough the liver function test that's included in my regular Aza monitoring blood tests have always been perfectly fine though. So it was only from the metabolite testing that we discovered the problem.

I've read that the Allopurinol blocks the pathway in which 6MMP is created and shifts the balance towards 6TGN. I'm really hoping it works for me, it's been a long road of feeling unwell and trying to get my current flare under control. Gone are the days when I could be maintained on Pentasa alone!
09-20-2013, 03:53 PM   #8
Patricia56
Senior Member
 
Patricia56's Avatar
 
Join Date: Jul 2012
Location: Northern California, USA
I hope you feel better soon.
Reply

Thread Tools


All times are GMT -5. The time now is 09:57 PM.
Copyright 2006-2017 Crohnsforum.com